Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

August 3, 2017Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 3, 2017, 3:33 PM EDT for Brevard County, Florida. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2017, 3:33 PM EDT (19:33 UTC)
Expired
Aug 3, 2017, 4:15 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 32 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:42 PM EDTTSTM WND GST 392 Nne Cape Canaveral, FLA WIND SENSOR AT TRIDENT PIER RECORDED A PEAK WIND GUST OF 34-KNOTS/39-MPH OUT OF THE SOUTH SOUTHEAST AS A THUNDERSTORM MOVED NORTH ALONG THE BREVARD COUNTY COAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WWUS82 KMLB 031933
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
333 PM EDT THU AUG 3 2017
 
FLZ147-032015-
Northern Brevard County FL-
333 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BREVARD COUNTY UNTIL
415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cape Canaveral, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cape Canaveral and Port Canaveral. 

LAT...LON 2839 8056 2834 8057 2831 8057 2830 8061
      2834 8061 2834 8063 2831 8064 2830 8062
      2828 8067 2834 8068 2834 8070 2828 8068
      2828 8069 2834 8072 2834 8075 2882 8075
      2882 8070 2860 8054 2846 8049
TIME...MOT...LOC 1932Z 188DEG 18KT 2837 8061 

$$

Sedlock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:39 AM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 3, 9:39 AM EDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
939 AM EDT Thu Aug 3 2017

.UPDATE...

Current...Land/marine observations and visible satellite imagery
place the surface ridge axis near a KTPA-SIPF1 line this morning
with light SSE-SSW flow in place over the central peninsula about
the ridge axis.

Morning RAOBs show mean PWATs ranging from nearly 2.0" north to
about 1.8" across the far south, as deep layer mean ridge continues
to build northward, while the low-mid level ridge remains over south
Florida. Mid-high cloud deck across the northern half CWA has been
showing decent erosion along it's southern flank this morning, and is
now confined to N/W of I-4.

This afternoon-evening...A gradual transition toward a brief period
of relatively "drier" late week conditions will commence today as
slightly lower PWAT air associated with the ridge aloft continues to
work its way northward. East coast sea breeze will develop initially
along the Treasure Coast, where it will push farther inland earlier,
with progressively later formation and slower westward push from
Brevard through Volusia County.

Expect convective initiation via both coastal sea and lake breeze
boundaries, plus some sort of onset along southern flank of the
cloud deck across the north via differential heating. Current POP
distribution looks qualitatively fine. Minimal changes forthcoming
for the morning update. Shaved a little bit lower for the SE, and
shrank the area of "Likely" POPs across the north a little owing to
current trends in winds/moisture.

&&

.AVIATION...12Z TAF package went with 2-hour TEMPO groups for the
north/central and inland aerodromes, ranging from 19-2Z to 21-23Z.
VRB-FPR-SUA will show VCTS through about 21Z, with activity forecast
to make it west of the local aerodrome areas at those sites before
producing .

&&

.MARINE...Proximity of ridge axis to the central peninsula will
produce a light southerly breeze that will back to SE near the coast
as the local sea breeze circulation develops. Seas 2FT or a little
less near shore and 2-3FT well offshore.

&&

Forecast/Updates...Cristaldi
Aviation/DSS/Impact Wx...Weitlich

&&

.PREV DISCUSSION... /issued 403 AM EDT Thu Aug 3 2017/

Friday...
Mid level drying will work northward from south FL around the
Atlantic ridge across the southern half of the forecast area. PWATs
will drop to 1.3 to 1.5 inches across the far south with low level
SE-SSE flow. GFS forecasts a disturbance aloft to track across the
nrn peninsula in the afternoon and with lingering deeper moisture
(PWATs to 1.8 to 2.0 inches) across nrn sections should see a low
chance of showers and storms across nrn sections by late afternoon,
with the highest chances across Volusia county. Highs will reach the
lower 90s near the east coast and the mid 90s across much of the
interior.

Saturday...
Low level flow will become southerly on Saturday with SW flow in the
mid levels. Should see sufficient moisture for scattered showers and
storms across interior and nrn sections. The lowest POPs for
Saturday will be along the Treasure coast where the airmass will be
drier and the east coast sea breeze should push inland into the
afternoon with low level SE-SSE flow. Highs again will reach the
lower 90s along the coast and lwr-mid 90s for the interior.

Sunday...
Low level SE flow will become ESE into the afternoon with rain
chances slightly lower than Saturday espec across nrn areas. POPs
are expected from 30-40 percent for the interior and lower from 20-
30 percent along the coast. Highs around 90 along the coast and in
the lower to mid 90s for the interior.

Mon-Wed...
The low level ridge will remain north of the area into mid week with
a fairly strong mid level ridge east of the state through Wed. This
will promote southeast low level flow and isolated to scattered
shower and a few storms moving onshore from the Atlantic mainly
south of the Cape late at night and diurnal scattered showers/storms
moving WNW during the daytime hours with afternoon heating. Moisture
levels will support POPs near 30 percent across the coastal zones to
around 40 percent across the interior with lower rain chances along
the beaches with the onshore southeast flow. Highs will be at or
just a degree or two above normal, near 90/lower 90s for the east
coast to lower to mid 90s for the interior. Lows in the mid to upper
70s.

&&

.AVIATION...Thru 04/12Z.
Sfc Winds: Thru 03/14Z...S/SW 3-7KTS. Btwn 03/14Z-03/16Z...bcmg S/SW
8-12KTS. Btwn 03/16Z-03/18Z...coastal sites S of KTIX bcmg S/SE 8-
12KTS. Btwn 04/02Z-04/05Z bcmg S/SW 3-5KTS.

Vsbys/WX/Cigs: Btwn 03/12Z-03/16Z...Cigs AOA FL120...N of KISM-KTIX
slgt chc MVFR shras/IFR tsras. Btwn 03/16Z-03/24...Cigs btwn FL040-
060...N of KISM-KTIX nmrs MVFR shras/IFR tsras...S of KTIX-KISM sct
MVFR shras/IFR tsras. Btwn 04/00Z-04/02Z...Cigs btwn FL100-120...N
of KLEE-KEVB chc MVFR shras/IFR tsras...S of KLEE-KEVB slgt chc MVFR
shras/IFR tsras. Aft 04/04Z...Cigs AOA FL120.

&&

.MARINE...
Today-Tonight...Atlc ridge axis over south FL will drift into the
central peninsula, allowing sfc/bndry lyr winds to shift from a
light to gentle S/SW breeze this mrng to a gentle to moderate S/SE
breeze by mid aftn. Seas 2-3FT with dominant pds 7-8sec, decreasing
to 4-5sec south of Sebastian Inlet overnight as the SE winds put the
Treasure Coast in the shadow of Grand Bahama Island. Sct to nmrs
shras and tstorms moving offshore midday thru early evng.

Friday-Saturday...S/SSE winds around the Atlc ridge will average 10-
13 knots with seas 2-3 ft Friday building to 3-4 ft by Saturday.
Shower and storm coverage across the Atlantic should be low with a
chance of storms affecting the Volusia near shore waters by late
afternoon/early evening each day.

Sunday-Monday...Winds will be from the southeast to 10 to 15 knots
with the Atlantic surface high northeast of the waters. Isolated
showers and storms are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  75  92  76 /  60  30  40  20
MCO  91  76  95  77 /  60  20  20  20
MLB  91  75  92  79 /  50  20  10  10
VRB  91  74  92  76 /  50  20  10  10
LEE  90  76  95  76 /  60  30  40  20
SFB  91  76  95  76 /  60  20  30  20
ORL  91  76  95  77 /  60  20  30  20
FPR  91  74  92  77 /  40  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&
Hazardous weather outlook, Aug 3, 11:14 AM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1114 AM EDT Thu Aug 3 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1114 AM EDT Thu Aug 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms will develop
across the area this afternoon, with storms moving rather quick
toward the east to northeast and offshore around 25 to 30 mph.
Greatest coverage of convection is expected from Lake County
eastward through the I-4 corridor and toward Volusia and northern
Brevard counties. Slightly drier and more stable air working its
way into the Treasure Coast and Lake Okeechobee region will lead
to lower storm coverage across this area.

The main storm hazards from any stronger storms will be frequent
lightning strikes and wind gusts between 40 and 50 mph. Remember,
lightning can strike well outside the audible range of thunder.
Cease outdoor activities and move indoors immediately if thunder
is heard.

.RIP CURRENT IMPACT...
Long period northeast swells will produce a moderate rip current
threat along area beaches. The threat level will be greatest
through 3:00 PM due to tidal effects. Check with ocean rescue
personnel about hazards when arriving at the beach. Only swim near
a lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Storm motion will be toward the east to
northeast around 25 to 30 mph. Wind gusts to around 35 knots will
be possible with a few of the storms especially over inland
lakes, as well as the intracoastal and nearshore Atlantic waters
as the storms move offshore.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered afternoon showers and thunderstorms with a potential for
heavy rainfall are expected across east central Florida for the
next several days. Minor flooding of roadways and poor drainage
areas is possible along with a few stronger storms producing
frequent lightning strikes and strong gusty winds. East to
southeast winds will push a small swell into the east Florida
coast, which will enhance the rip current threat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Bragaw/Weitlich

In the hours before

Special weather statement, Aug 3, 3:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
333 PM EDT THU AUG 3 2017

FLZ147-032015-
Northern Brevard County FL-
333 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BREVARD COUNTY UNTIL
415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cape Canaveral, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cape Canaveral and Port Canaveral.

LAT...LON 2839 8056 2834 8057 2831 8057 2830 8061
      2834 8061 2834 8063 2831 8064 2830 8062
      2828 8067 2834 8068 2834 8070 2828 8068
      2828 8069 2834 8072 2834 8075 2882 8075
      2882 8070 2860 8054 2846 8049
TIME...MOT...LOC 1932Z 188DEG 18KT 2837 8061

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:30 PM EDTSpecial Marine WarningMLB90 min
Aug 3, 3:43 PM EDTSpecial Weather StatementMLBLake47 min
Aug 3, 3:45 PM EDTSpecial Marine WarningMLB90 min
Aug 3, 3:50 PM EDTSpecial Weather StatementMLBIndian River40 min
Aug 3, 3:53 PM EDTSpecial Weather StatementMLBVolusia52 min
Aug 3, 4:18 PM EDTSpecial Weather StatementMLBLake42 min
Aug 3, 4:23 PM EDTSpecial Marine WarningMLB112 min
Aug 3, 4:26 PM EDTSevere Thunderstorm WarningMLBLake17 min
Aug 3, 4:30 PM EDTSpecial Weather StatementMLBIndian River45 min
Aug 3, 4:34 PM EDTSpecial Weather StatementMLBVolusia41 min
Aug 3, 4:52 PM EDTSpecial Weather StatementMLBVolusia38 min
Aug 3, 5:00 PM EDTSpecial Weather StatementMLBPolk45 min
Aug 3, 5:27 PM EDTSpecial Marine WarningMLB2 hr
Aug 3, 5:33 PM EDTSpecial Weather StatementMLBSeminole42 min
Aug 3, 5:46 PM EDTSpecial Weather StatementMLBOrange, Osceola, Volusia59 min
Aug 3, 6:14 PM EDTSpecial Weather StatementMLBSeminole46 min
Aug 3, 6:19 PM EDTSpecial Weather StatementMLBBrevard26 min
Aug 3, 6:39 PM EDTSpecial Marine WarningMLB2 hr
Aug 3, 6:42 PM EDTSpecial Weather StatementMLBSeminole48 min
Aug 3, 6:48 PM EDTSpecial Weather StatementMLBBrevard, Osceola57 min
Aug 3, 7:10 PM EDTSpecial Weather StatementMLBOkeechobee65 min
Aug 3, 7:47 PM EDTSpecial Marine WarningMLB118 min
Aug 3, 7:50 PM EDTSpecial Weather StatementMLBBrevard55 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.